Transient "sicca syndrome" during phenobarbital treatment
Related Experiment Video
Updated: Jun 8, 2026

Seizure Activity Induced by Electroshock in Drosophila Larvae
Published on: June 6, 2025
D Marino1, A Malandrini, R Rocchi
1Department of Neurological, Behavioural and Neurosurgical Sciences, Section of Neurological Sciences, University of Siena, Italy.
Abstract:
Even after the introduction of new antiepileptic drugs, phenobarbital continues to be largely used in the treatment of epilepsy. We report the case of a 59-year-old woman with focal seizures with secondary generalization, treated with phenobarbital with normal serum levels. After thirty days she showed Sjogren-like symptoms, which resolved after the replaced of phenobarbital with oxcarbazepine. Although many antiepileptic drugs are known to induce autoimmune disorders, a "Sicca Syndrome" has never been reported as an adverse effect of phenobarbital. We think this case report leads to take into consideration the possibility of a drug-induced disorder whenever patients treated with barbiturates develop symptoms suggestive of Sjogren's Syndrome.
Related Concept Videos
Sedatives and Hypnotics Drugs: Barbiturates
Phase I Reactions: Oxidation of Aliphatic and Aromatic Carbon-Containing Systems
Oxidation reactions are fundamental in aromatic carbon-containing systems. An example is the hydroxylation of phenobarbital, a process that transforms it into...
CNS Depressants: Barbiturates and Benzodiazepines
Antiepileptic Drugs: Sodium Channel Blockers
Sodium channel blockers modulate ion channels, particularly voltage-gated sodium channels. They block only sodium ion movement.
Among the most commonly prescribed antiepileptic drugs are...
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Drug toxicity: Idiosyncratic Reactions

